Hail, Bay
- When
- July 8, 2:00 PM EST
- Where
- Bay County, 0.85 mi NE of Bentley
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.960, -84.120
An unseasonably strong upper-level disturbance interacted with a warm, moist airmass to spark scattered thunderstorms across Southeast Michigan between 3 and 8 pm July 8. These storms became severe across the Saginaw Valley and Thumb regions, with hail up to golf ball size, scattered wind damage, and localized rainfall amounts near 3 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An unseasonably strong upper-level disturbance interacted with a warm, moist airmass to spark scattered thunderstorms across Southeast Michigan between 3 and 8 pm July 8. These storms became severe across the Saginaw Valley and Thumb regions, with hail up to golf ball size, scattered wind damage, and localized rainfall amounts near 3 inches. An EF0 tornado occurred near Pinconning. The storms weakened upon spreading southward, but re-intensified over the western suburbs of Detroit. A concentrated swath of wind damage occurred from western Wayne County through the Downriver area, with numerous reports of trees down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 8, 12:11 PM EST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 111 PM EDT FRI JUL 8 2016 .AVIATION... Atmosphere has struggled to erode the low moisture and stratus through the morning but skies finally look to be scattering out with better afternoon mixing. Attention turns to convective potential for the afternoon and evening hours. An approaching cold front will be the focus for an expanding area of showers and thunderstorms this afternoon. Initiation time will be around 18-19Z for MBS and FNT, and closer to 21Z for the Detroit area terminals. With the coverage hires models are forecasting, decided to go tempo for all sites at this time. Activity will end around 00Z with drier air leading to a VFR bkn deck above 5kft. Question will be what kind of stratus field do we get in the early morning again with the enhance low level moisture field left by the storms? Went with SCT for now til we see where the bulk of the rain is laid out. Winds will pick up this afternoon out of the west-southwest, and will veer northwesterly behind the front by Saturday morning. For DTW...Cloud decks will continue to rise over the next hour or two before stabilizing in low VFR. Timing of the thunderstorms still looks best from about 21-00Z this evening, but cannot rule out a stray storm in advance of the line. Will handle any isolated lead cell with an amendment. Low confidence in MVFR/IFR stratus early Saturday morning. //DTW Threshold Probabilities... * Medium in cigs aob 5kft through this evening...low for early Saturday morning. * Medium for thunderstorms in DTW airspace this afternoon. && .PREV DISCUSSION... Issued at 1135 AM EDT Fri Jul 8 2016 UPDATE... A volatile severe weather scenario is setting up over lower Michigan for the afternoon into early evening. Convection is already off to a strong start in northern lower Michigan where favorable atmospheric conditions are just beginning to overlap. The storm environment will become even more favorable over central and southern lower Michigan during early afternoon driven primarily by the strong upper low for early July and the associated cold front that will move through the region. Late morning mesoanalysis indicates a ridge of MLCAPE exceeding 2000 J/KG extending northward from Illinois ahead of the cold front. The upper low will then provide a mostly unidirectional wind profile with near 50 knots of 0-6 km bulk shear, mid level lapse rates steepening toward 7 C/KM, and strong negative buoyancy below cloud base suggested by dry air in WV imagery. Model forecast soundings indicate freezing level also lowering into the 11-12 kft range which will be more favorable for large hail with increasingly large cape density in the mid levels. Expect buoyancy/shear interaction to produce discrete supercell mode initially where strongly rotating updrafts/deep mesocyclones will support both large hail possibly greater than golf ball size and tornado potential. Transition to linear mode later in the day will also support damaging wind exceeding 60 mph. At this point, storm coverage is expected to be more numerous in the Tri Cities to northern Thumb region down to about the I-69 corridor but with coverage still generously scattered farther south through metro Detroit. Important to note that all storms will have similar severe potential over all of SE Michigan regardless of coverage. PREV DISCUSSION... Issued at 402 AM EDT Fri Jul 8 2016 DISCUSSION... Deep layer subsidence will largely define conditions through the morning period, the increase in stability anchored by the residual mid level warm bubble left in the wake of the early morning MCV passage. This environment will favor a high degree of insolation early in the day, supported by recent satellite trends which suggest cirrus blowoff from ongoing convection upstream will largely pass to the south. This will center SE Michigan within a progressively destabilizing profile heading into the afternoon period, immediately downstream of an inbound cold front and strong PV anomaly timed to arrive at peak heating. Entrenched moist low level environment /dewpoints upper 60s-near 70/ combined with late day temperatures of upper 80s to around 90 will yield at least a moderately unstable thermodynamic profile. Modified sounding data with this profile lends MLCAPE in the vicinity of 2000 J/KG. The southern extension of the dynamic shortwave, carrying 70 knots at 500 mb, will zip across central lower MI by mid-late afternoon. Solid wing of CVA/convergence tied this feature and the attendant front likely the anchor point for convective initiation either overhead or immediately upstream during this time. Most recent CAMS guidance centers the greatest coverage across the Tri-Cities and Thumb region, this corridor more favorably positioned within a zone of greater forcing and better mid level lapse rates. Underlying environment certainly presents a severe convective risk. Bulk shear more than adequate to quickly organize any robust updrafts, with the overall wind magnitude and favorable hodograph suggesting the mode possibly as supercellular. Sizable amount of DCAPE />1500/ will translate into a strong wind gust threat. Residual mid level cyclonic flow trailing the exiting trough to start the weekend. Renewed convergence/ascent tied to additional weak shortwave energy working into diurnal heating will bring a chance for showers Saturday /mainly east/. Otherwise, noticeably cooler and less humid post-frontal conditions. 850 mb temperatures now centered in the lower teens, translating into highs in the 70s. Period of benign and generally seasonable conditions for Sunday- Monday under building high pressure. MARINE... Thunderstorms are possible over area waters this afternoon. Storms will carry a primary threat of wind gusts up to 60 mph. Relatively cool air rushing in behind the associated cold front will allow northwest gusts and significant wave heights to reach small craft advisory critera on Saturday, particularly along the exposed nearshore waters of the thumb. The remainder of the forecast period will be quiet with light to moderate winds. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....DRK UPDATE.......BT DISCUSSION...MR MARINE.......JVC You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1032 AM EDT FRI JUL 8 2016 MIZ047>049-053>055-060>063-068>070-075-076-082-083-090815- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 1032 AM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED FROM THE TRI CITIES AND NORTHERN THUMB DOWN TO ABOUT THE I-69 CORRIDOR WITH COVERAGE MORE SCATTERED TO THE SOUTH THROUGH METRO DETROIT. STORMS WILL HAVE POTENTIAL TO BECOME SEVERE OVER ALL OF SOUTHEAST MICHIGAN...CAPABLE OF WIND GUSTS TO 60 MPH OR GREATER AND LARGE HAIL NEAR GOLF BALL SIZE. THE ENVIRONMENT IS ALSO FAVORABLE FOR TORNADOES IN THE STRONGEST STORMS. TIMING FOR THE GREATEST SEVERE WEATHER THREAT IS FROM 2 PM TO 8 PM. STORM MOTION WILL BE WEST TO EAST AT 40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-090815- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 1032 AM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY OVER SAGINAW BAY AND LAKE HURON WITH COVERAGE MORE SCATTERED TO THE SOUTH THROUGH WESTERN LAKE ERIE. STORMS WILL HAVE POTENTIAL TO BECOME SEVERE OVER ALL AREAS... CAPABLE OF WIND GUSTS TO 50 KNOTS OR GREATER AND LARGE HAIL NEAR GOLF BALL SIZE. THE ENVIRONMENT IS ALSO FAVORABLE FOR WATERSPOUTS NEAR SHORELINE REGIONS. TIMING FOR THE GREATEST SEVERE WEATHER THREAT IS FROM 2 PM TO 8 PM. STORM MOTION WILL BE WEST TO EAST AT 35 KNOTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). BT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
945 AM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN OIL CITY 43.61N 84.59W
07/08/2016 M1.01 INCH MIDLAND MI CO-OP OBSERVER
3 HOUR TOTAL
1200 AM HEAVY RAIN SAGINAW 43.42N 83.95W
07/08/2016 M1.51 INCH SAGINAW MI CO-OP OBSERVER
3 HOUR TOTAL
0230 AM HEAVY RAIN LAPEER 43.05N 83.32W
07/08/2016 M1.64 INCH LAPEER MI CO-OP OBSERVER
4.5 HOUR TOTAL
0230 AM HEAVY RAIN CLIFFORD 43.31N 83.18W
07/08/2016 M1.00 INCH LAPEER MI EMERGENCY MNGR
4.5 HOUR TOTAL
0400 AM HEAVY RAIN OXFORD 42.82N 83.25W
07/08/2016 M2.32 INCH OAKLAND MI TRAINED SPOTTER
5 HOUR TOTAL
0400 AM HEAVY RAIN 1 E CLARKSTON 42.74N 83.40W
07/08/2016 M2.79 INCH OAKLAND MI TRAINED SPOTTER
5 HOUR TOTAL
0400 AM HEAVY RAIN 2 NE ROSEVILLE 42.53N 82.91W
07/08/2016 M2.26 INCH MACOMB MI COCORAHS
4 HOUR TOTAL
0400 AM HEAVY RAIN GOODRICH 42.92N 83.51W
07/08/2016 M1.44 INCH GENESEE MI CO-OP OBSERVER
5 HOUR TOTAL
0400 AM HEAVY RAIN GROSSE POINTE FARMS 42.40N 82.89W
07/08/2016 M2.41 INCH WAYNE MI CO-OP OBSERVER
5 HOUR TOTAL
0400 AM HEAVY RAIN 3 NW MACOMB TOWNSHIP 42.70N 82.96W
07/08/2016 M1.10 INCH MACOMB MI TRAINED SPOTTER
4 HOUR TOTAL
0700 AM HEAVY RAIN 1 N WHITMORE LAKE 42.44N 83.75W
07/08/2016 M2.30 INCH LIVINGSTON MI CO-OP OBSERVER
24 HOUR TOTAL
&&
DTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1029 AM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 3 NW SAGINAW 43.45N 83.99W
07/08/2016 M1.22 INCH SAGINAW MI COCORAHS
3 HOUR TOTAL
0400 AM HEAVY RAIN RICHMOND 42.81N 82.75W
07/08/2016 M1.57 INCH MACOMB MI CO-OP OBSERVER
4 HOUR TOTAL
0400 AM HEAVY RAIN 1 ESE DAVISBURG 42.75N 83.52W
07/08/2016 M3.51 INCH OAKLAND MI COCORAHS
5 HOUR TOTAL
0400 AM HEAVY RAIN 2 S ORTONVILLE 42.82N 83.44W
07/08/2016 M3.34 INCH OAKLAND MI COCORAHS
5 HOUR TOTAL
0400 AM HEAVY RAIN 3 NNE SOUTHFIELD 42.52N 83.24W
07/08/2016 M1.51 INCH OAKLAND MI COCORAHS
5 HOUR TOTAL
&&
DTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1033 AM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG 3 WNW SHIELDS 43.44N 84.12W
07/07/2016 SAGINAW MI 911 CALL CENTER
TREE DOWN BLOCKING ROAD IN THOMAS TWP
1014 PM TSTM WND GST 2 WNW SHIELDS 43.43N 84.11W
07/07/2016 E40.00 MPH SAGINAW MI TRAINED SPOTTER
HEAVY DOWNPOUR AND STRONG WIND GUSTS. WIND WAS ESTIMATED
TO BE BETWEEN 40 AND 50 MPH. METAL FLAG POLE BENT AND
FLAG RIPPED FROM POLE.
1022 PM TSTM WND DMG SAGINAW 43.42N 83.95W
07/07/2016 SAGINAW MI CO-OP OBSERVER
LARGE TREE BLOCKING RIVER ROAD NORTH OF STATE STREET.
THUNDERSTORM WIND GUST ESTIMATED AT 60 MPH.
1030 PM HEAVY RAIN HENDERSON 43.09N 84.20W
07/07/2016 E1.25 INCH SHIAWASSEE MI TRAINED SPOTTER
HEAVY RAINFALL ESTIMATED AROUND 1.25 INCHES IN 30
MINUTES. STEADY STRONG WIND 30-35 MPH. HENDERSON RD AND
M52.
1035 PM TSTM WND GST 2 NW SAGINAW 43.44N 83.98W
07/07/2016 E45.00 MPH SAGINAW MI TRAINED SPOTTER
THUNDERSTORM WIND GUST ESTIMATED 40 TO 50 MPH. REPORT
DELAYED TO EXTENSIVE POWER OUTAGE.
1105 PM HEAVY RAIN OTISVILLE 43.17N 83.52W
07/07/2016 M1.40 INCH GENESEE MI TRAINED SPOTTER
HEAVY RAIN FELL IN ROUGHLY A ONE HOUR TIME PERIOD.
1130 PM HEAVY RAIN OWOSSO 43.00N 84.18W
07/07/2016 M1.08 INCH SHIAWASSEE MI CO-OP OBSERVER
1.5 HOUR TOTAL
1200 AM HEAVY RAIN OIL CITY 43.61N 84.59W
07/08/2016 M1.01 INCH MIDLAND MI CO-OP OBSERVER
3 HOUR TOTAL
1200 AM HEAVY RAIN HEMLOCK 43.42N 84.23W
07/08/2016 M1.22 INCH SAGINAW MI TRAINED SPOTTER
3 HOUR TOTAL
1200 AM HEAVY RAIN SAGINAW 43.42N 83.95W
07/08/2016 M1.51 INCH SAGINAW MI CO-OP OBSERVER
3 HOUR TOTAL
1200 AM HEAVY RAIN 1 SE FRANKENMUTH 43.32N 83.73W
07/08/2016 M1.10 INCH SAGINAW MI CO-OP OBSERVER
3 HOUR TOTAL
1200 AM HEAVY RAIN 3 NW SAGINAW 43.45N 83.99W
07/08/2016 M1.22 INCH SAGINAW MI COCORAHS
3 HOUR TOTAL
0130 AM HEAVY RAIN 9 S GOODRICH 42.79N 83.51W
07/08/2016 M3.10 INCH OAKLAND MI PUBLIC
0230 AM HEAVY RAIN CLIFFORD 43.31N 83.18W
07/08/2016 M1.00 INCH LAPEER MI EMERGENCY MNGR
4.5 HOUR TOTAL
0230 AM HEAVY RAIN VASSAR 43.37N 83.58W
07/08/2016 M1.03 INCH TUSCOLA MI CO-OP OBSERVER
4 HOUR TOTAL
0230 AM HEAVY RAIN LAPEER 43.05N 83.32W
07/08/2016 M1.64 INCH LAPEER MI CO-OP OBSERVER
4.5 HOUR TOTAL
0300 AM HEAVY RAIN MORENCI 41.72N 84.22W
07/08/2016 M2.11 INCH LENAWEE MI CO-OP OBSERVER
5 HOUR TOTAL
0400 AM HEAVY RAIN SHELBY TOWNSHIP 42.67N 83.03W
07/08/2016 M1.75 INCH MACOMB MI COCORAHS
4 HOUR TOTAL
0400 AM HEAVY RAIN 1 SSE HARRISON TOWNSHIP 42.57N 82.81W
07/08/2016 M2.04 INCH MACOMB MI COCORAHS
4 HOUR TOTAL
0400 AM HEAVY RAIN 3 NNE WARREN 42.53N 83.01W
07/08/2016 M2.35 INCH MACOMB MI COCORAHS
4 HOUR TOTAL
0400 AM HEAVY RAIN 1 NW SOUTH LYON 42.47N 83.67W
07/08/2016 M2.90 INCH LIVINGSTON MI COCORAHS
5 HOUR TOTAL
0400 AM HEAVY RAIN 1 NNE DAVISBURG 42.77N 83.53W
07/08/2016 M2.98 INCH OAKLAND MI COCORAHS
5 HOUR TOTAL
0400 AM HEAVY RAIN 3 NNE SOUTHFIELD 42.52N 83.24W
07/08/2016 M1.51 INCH OAKLAND MI COCORAHS
5 HOUR TOTAL
0400 AM HEAVY RAIN CLINTON TOWNSHIP 42.59N 82.92W
07/08/2016 M1.00 INCH MACOMB MI COCORAHS
4 HOUR TOTAL
0400 AM HEAVY RAIN NEW BALTIMORE 42.68N 82.74W
07/08/2016 M1.11 INCH MACOMB MI COCORAHS
4 HOUR TOTAL
0400 AM HEAVY RAIN ALGONAC 42.62N 82.53W
07/08/2016 M1.10 INCH ST. CLAIR MI COCORAHS
3 HOUR TOTAL
0400 AM HEAVY RAIN 5 W PLYMOUTH 42.37N 83.57W
07/08/2016 M1.36 INCH WASHTENAW MI COCORAHS
5 HOUR TOTAL
0400 AM HEAVY RAIN 3 SE NEWPORT 41.97N 83.27W
07/08/2016 M1.34 INCH MONROE MI COCORAHS
5 HOUR TOTAL
0400 AM HEAVY RAIN 2 S TROY 42.55N 83.14W
07/08/2016 M1.32 INCH OAKLAND MI COCORAHS
5 HOUR TOTAL
0400 AM HEAVY RAIN FARMINGTON HILLS 42.49N 83.38W
07/08/2016 M1.51 INCH OAKLAND MI BROADCAST MEDIA
5 HOUR TOTAL
0400 AM HEAVY RAIN 6 NNE DOWNTOWN DETROIT 42.41N 83.01W
07/08/2016 M2.99 INCH WAYNE MI ASOS
4 HOUR TOTAL AT DETROIT CITY AIRPORT /KDET/
0400 AM HEAVY RAIN WEST BLOOMFIELD 42.57N 83.38W
07/08/2016 M1.44 INCH OAKLAND MI CO-OP OBSERVER
5 HOUR TOTAL
0400 AM HEAVY RAIN OXFORD 42.82N 83.25W
07/08/2016 M2.32 INCH OAKLAND MI TRAINED SPOTTER
5 HOUR TOTAL
0400 AM HEAVY RAIN 1 E CLARKSTON 42.74N 83.40W
07/08/2016 M2.79 INCH OAKLAND MI TRAINED SPOTTER
5 HOUR TOTAL
0400 AM HEAVY RAIN 2 NE ROSEVILLE 42.53N 82.91W
07/08/2016 M2.26 INCH MACOMB MI COCORAHS
4 HOUR TOTAL
0400 AM HEAVY RAIN GOODRICH 42.92N 83.51W
07/08/2016 M1.44 INCH GENESEE MI CO-OP OBSERVER
5 HOUR TOTAL
0400 AM HEAVY RAIN GROSSE POINTE FARMS 42.40N 82.89W
07/08/2016 M2.41 INCH WAYNE MI CO-OP OBSERVER
5 HOUR TOTAL
0400 AM HEAVY RAIN 3 NW MACOMB TOWNSHIP 42.70N 82.96W
07/08/2016 M1.10 INCH MACOMB MI TRAINED SPOTTER
4 HOUR TOTAL
0400 AM HEAVY RAIN RICHMOND 42.81N 82.75W
07/08/2016 M1.57 INCH MACOMB MI CO-OP OBSERVER
4 HOUR TOTAL
0400 AM HEAVY RAIN 1 ESE DAVISBURG 42.75N 83.52W
07/08/2016 M3.51 INCH OAKLAND MI COCORAHS
5 HOUR TOTAL
0400 AM HEAVY RAIN 2 S ORTONVILLE 42.82N 83.44W
07/08/2016 M3.34 INCH OAKLAND MI COCORAHS
5 HOUR TOTAL
0400 AM HEAVY RAIN 3 W ORTONVILLE 42.86N 83.51W
07/08/2016 M2.21 INCH OAKLAND MI TRAINED SPOTTER
5 HOUR TOTAL IN GROVELAND TWP
0400 AM HEAVY RAIN BLOOMFIELD HILLS 42.58N 83.25W
07/08/2016 M1.67 INCH OAKLAND MI CO-OP OBSERVER
5 HOUR TOTAL
0400 AM HEAVY RAIN ROYAL OAK 42.51N 83.15W
07/08/2016 M1.83 INCH OAKLAND MI TRAINED SPOTTER
5 HOUR TOTAL
0555 AM HEAVY RAIN ROSEVILLE 42.51N 82.94W
07/08/2016 M2.99 INCH MACOMB MI TRAINED SPOTTER
0700 AM HEAVY RAIN 1 N WHITMORE LAKE 42.44N 83.75W
07/08/2016 M2.30 INCH LIVINGSTON MI CO-OP OBSERVER
24 HOUR TOTAL
&&
DTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
126 PM EDT FRI JUL 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HEAVY RAIN N LIVONIA 42.40N 83.37W
07/08/2016 M1.88 INCH WAYNE MI TRAINED SPOTTER
RAINFALL TOTAL OVER THE PAST 14 HRS.
&&
DELLIOTTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
243 PM EDT FRI JUL 8 2016
MIZ047-082000-
MIDLAND MI-
243 PM EDT FRI JUL 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR MIDLAND COUNTY UNTIL 400 PM
EDT...
AT 242 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR CLARE TO NEAR LAKEVIEW. MOVEMENT WAS EAST AT
40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
PLEASANT VALLEY AROUND 335 PM EDT.
MIDLAND AROUND 400 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE POSEYVILLE...NORTH
BRADLEY...LAPORTE...GORDONVILLE...HOPE...AVERILL...PORTER TOWNSHIP
AND BOMBAY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN MICHIGAN.
LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
4348 8417 4348 8437 4347 8461
TIME...MOT...LOC 1842Z 260DEG 36KT 4389 8472 4340 8526
DRKThe NCL Michigan radar (KAPX), 115 km away, was scanning. The volume nearest the first event began at 19:00 UTC.
19 thunderstorm wind, 13 hail, 1 tornado. Local standard time, as filed.
Tornado began near the northern end of Elevator Road. The tornado uprooted pines and downed large tree limbs as it paralleled Lapan Road. At the end of Lapan Road, small trees were snapped, a roof was peeled off, and a house sustained broken windows, likely from being struck by roofing material. Estimated peak winds of 70 mph. Based on storm spotter pictures, the tornado likely continued into Saginaw Bay as a waterspout.
A large tree limb was observed down.
Trees reported down.
Big trees and numerous wires reported blown down.
Large tree branches reported down.
Large trees and numerous power lines reported down.
Large tree branches and power line reported down.
A two foot diameter tree was reported blown down.
Large trees and power lines reported blown down.
An eight inch diameter tree was reported blown down.
Numerous trees and tree limb reported down.
A large tree was uprooted.
A spotter estimated 65 mph thunderstorm wind gust.
Large trees reported blown down.
Top of large tree blown off.
A spotter estimated a 60 mph thunderstorm wind gust.
Large tree limbs and power lines reported down.
Several trees and large tree limbs reported down.
Power lines and pole reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyThe tornado archive for Michigan, 2016Warnings in Michigan, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650536, 650564, 650563, 650547, 650537, 650538, 650546, 650565, 650566, 650539, 650540, 650548, 650541, 650549, 650558, 650561, 650550, 650542, 650557, 650552, 650551, 650543, 650555, 650554, 650567, 650562, 650553, 650544, 650568, 650556, 650545, 650559, 650560.